Q. Your column saved my life (or at least made it worth living again). I have been in lisinopril hell for more than three months.
My insurance company switched me from Micardis, a blood pressure medicine that had no side effects, to lisinopril. They gave me six months free. If I had not agreed to switch, I would have had to pay $100 a month for the Micardis.
Almost immediately, I became incapacitated with a violent cough. It made me choke, gag and vomit, and even lose my bladder control.
At first I thought I had caught the flu. A doctor then diagnosed a sinus infection. Antibiotics didn't help. I went back to my doctor, who dismissed my symptoms by sending me to an allergist.
The allergist had me fill out a lengthy history in which I mentioned the lisinopril, but he did not make the connection either. Instead, he put me through a series of very expensive breathing tests and gave me breathing medicines (also expensive). Needless to say, none of this worked.
I was becoming depressed because the cough was interfering with my sleep, work and social life. Then my neighbor showed me your column about lisinopril cough. I stopped the drug and have completely recovered.
A. We are so pleased you are better, but we never want anyone to stop blood pressure medicine on her own. You're right that your doctors should have realized that cough is a side effect of ACE inhibitors like benazepril, enalapril, lisinopril and ramipril. Many other blood pressure medications do not have cough as a side effect.
Q. I was prescribed Ambien for insomnia about two months ago. It works great, but I developed severe bloating and belching. I couldn't believe the constant heartburn! Nothing helped.
Yesterday I came across your Web site and found other people who also discovered that Ambien caused them bad reflux.
I didn't take the Ambien last night, and I'm already feeling better. I didn't sleep, though. Do you have any suggestions for insomnia that won't trigger heartburn?
A. Heartburn (dyspepsia) is listed as a side effect of Ambien (zolpidem). Dozens of readers have shared similar stories.
Fortunately, there are many other prescription and nondrug solutions to insomnia. You may find magnesium, melatonin or acupressure helpful.
Q. Recently, my daughter had to switch the type of pill she takes daily. She was having trouble swallowing the larger pill. She has been using Pill Glide Swallowing Spray and now has no trouble swallowing her daily pill. I thought others might benefit from knowing about this product.
A. We did some checking, and it appears that this flavored spray (strawberry, grape, peach, orange, etc.) does seem to help some people swallow their pills. Ingredients include water, glycerin, sorbitol, xanthan gum, neotame (an artificial sweetener) and natural and artificial flavors. When sprayed in the mouth, the flavor masks offensive odors or tastes, and the spray is supposed to reduce friction and keep pills from "sticking."